Format

Send to

Choose Destination
Lancet Infect Dis. 2004 Aug;4(8):528-31.

Peripheral neuropathy associated with prolonged use of linezolid.

Author information

1
Division of Infectious Diseases, Emory University Medical School, Atlanta, GA, USA. ambress@emory.edu

Abstract

We present a case of a woman who developed severe, painful peripheral neuropathy while receiving linezolid therapy for 6 months. Nerve conduction studies indicated a sensory-motor axonal neuropathy. Extensive assessment did not show alternative explanations for her neuropathy. At the time of death 1 month after discontinuing linezolid, the neuropathy had not resolved. A review of published material shows a growing body of evidence that long-term use of linezolid may be associated with severe peripheral and optic neuropathy. 21 cases have been reported. In most cases, optic neuropathies resolved after stopping linezolid but peripheral neuropathies did not. The duration of therapy rather than indication for treatment seems to be the most important factor. The mechanism of toxicity is unknown but certain pharmacological properties of linezolid that may play a part are proposed. This report highlights the importance of post-approval surveillance and reporting of serious adverse drug effects, and potential consequences of off-label use of pharmaceuticals. It further demonstrates the critical role clinicians have in communicating awareness of emerging drug toxicities.

Comment in

PMID:
15288827
DOI:
10.1016/S1473-3099(04)01109-0
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center